Hail, Elbert
- When
- August 7, 7:10 PM MST
- Where
- Elbert County, 9.71 mi E of Cedar Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -103.720
A strong thunderstorm produced nickel size hail and wind gusts to 55 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced nickel size hail and wind gusts to 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 2:37 PM MST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 337 PM MDT Wed Aug 7 2019 .SHORT TERM...(This evening through Thursday) Issued at 337 PM MDT Wed Aug 7 2019 Increasing moisture under an upper ridge is moving into Colorado visible on satellite imagery as well as precipitable water values up from yesterday. According to the latest ACARS soundings and the current convective activity, a cap still resides from this morning's cool push into the plains. Plenty of showers and storms firing over the mountains, but they diminish as they head out over the plains. Clearer skies over the plains should still allow for a couple more degrees of heating which should weaken the cap as well as stronger storms to the north and south of our forecast area should send out some outflow for additional forcing. Therefore still keeping the scattered to numerous showers and thunderstorms later this afternoon pushing east over the plains through the rest of the evening. Weak CAPE values over the urban corridor and mountains increases east over the plains, though some models keeping CIN over the far northeastern corner. Best chance for stronger storms looks to be keying into Washington County. A shortwave noted over Utah will round the ridge and push into the forecast area this evening, extending the chance of showers and storms across the area through midnight, with the chance continuing over the eastern plains through sunrise. An MCS will likely develop east of our area late tonight into tomorrow morning, which should end up sending back moist outflow into the area, helped along by high surface pressure over the northern plains. This will increase upslope flow, with an already moist airmass in place. Showers may be ongoing over the mountains overnight and into Thursday morning with just a slight bit of sun needed to get the plains going again. PW values should increase slightly over today over the mountains and urban corridor, with higher values near 1.4 over the northeastern plains. Slightly warmer temperatures east of the Palmer Divide combined with upslope flow and influx of moisture will increase CAPE values into the 1500-2200 J/kg range in this area. Therefore, storms that form or move into that area will have the potential for heavy rain, hence the slight chance of excessive rainfall forecast from WPC. Temperatures tomorrow will be about 2 to 8 degrees F cooler than today's readings, and should drop several degrees below climatologically normal for the date. .LONG TERM...(Thursday night through Wednesday) Issued at 337 PM MDT Wed Aug 7 2019 Medium range models continue showing a prolonged period with the potential for heavy rainfall from afternoon shower activity each day. Early in the forecast period, the upper level ridge will be centered over eastern Colorado which will allow for a strong surge of sub-tropical moisture to move over the state. Precipitable water values should be high, and winds aloft will be weak, leading to the formation of slow moving thunderstorms that are laden with moisture. shower activity Thursday evening should be left over from afternoon initiation over the mountains that moves out onto the plains. A similar setup should be in place Friday afternoon, but with a little more southwesterly flow aloft. Heavy rainfall will again be a threat, from the foothills out onto the plains. Over the weekend, the moist southwesterly flow aloft will continue as the upper ridge axis shifts eastward over the Central Plains. More afternoons with the threat of heavy rain will exist. The GFS shows an embedded short wave trough rotating over the state Sunday afternoon to further help the organization of the developing convection. For next week, the flow aloft across Colroado is expected to be more westerly, but models also show that sub-tropical moisture will continue feeding into the region from the southwest. Until we see stronger upper level ridging develop over Arizona and Nevada, it seems that the monsoonal flow of moisture will continue over the desert southwest. Until then, the cycle of afternoon and evening thunderstorms over northern Colorado will continue. Temperatures through this period should be around normal for early to mid August, with high temperatures on the plains reaching the mid 80s to lower 90s before afternoon shower activity develops and brings some cooling. As the afternoons of heavy rain accumulate, then the threat for flash flooding will begin to increase. No highlights at this point. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 337 PM MDT Wed Aug 7 2019 Easterly winds continue to increase upslope flow but ACARS data shows that the post frontal inversion cap still exists. Still expecting a good chance for storms over the terminals, but the timing is just being delayed an hour or two, to impact more early evening hours across the terminals. Latest model runs continue to agree with the current TAF'S timing of TS between 21z- 01z. VFR conditions expected through tonight, with ceilings lowering only to 080-110 over the terminals. Lower clouds may form later Thursday morning, however it seems to be less coverage than before. More showers and thunderstorms expected Thursday. && .HYDROLOGY... Issued at 337 PM MDT Wed Aug 7 2019 Due to the influx of moisture into the area for Thursday, as well as instability, showers will be able to produce rainfall rates of 1 to 2 inches per hour, especially near and east of the Palmer Divide. This could create localized flooding issues in the aforementioned area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Dankers AVIATION...Kriederman HYDROLOGY...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Wed Aug 7 2019 COZ030>051-081715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Wed Aug 7 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will push east and southeast over the mountains and adjacent plains early afternoon into early evening. Gusty winds up to 45 mph and light rainfall is expected with this activity. Further east over the far plains of northeast Colorado, scattered thunderstorms with heavy rain, hail up to one inch in diameter, and wind gusts to 60 mph will be possible later this afternoon into the night. The best chance for a severe storm will be east a line from Yuma to Sterling this evening. There may be isolated showers and thunderstorms across the forecast area later this evening into the early morning hours. These .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Slight cooling and a better chance of showers and thunderstorms can be expected Thursday and Friday. The chance of showers will then decrease over the weekend. Brief heavy rainfall will be the primary threat from thunderstorms on Thursday and Friday afternoons, along with some strong winds. Over the weekend, enough moisture will be available Saturday through Monday for isolated afternoon and early evening showers and thunderstorms. Gusty winds will be the primary threat from weekend storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over the far plains of northeast Colorado today, mainly after 4 pm.
Special Weather Statement
National Weather Service Denver CO
356 PM MDT Wed Aug 7 2019
COZ035-038-043-072245-
Central and South Weld County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
356 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES UNTIL 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Masonville, or 11 miles west of Fort Collins,
moving east at 30 mph.
Penny size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Fort Collins, western Greeley, Loveland, Windsor, Milliken,
Severance, Timnath and Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Horsetooth Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4056 10481 4033 10484 4046 10539 4047 10538
4048 10536 4049 10538 4061 10533
TIME...MOT...LOC 2155Z 292DEG 24KT 4052 10527
GIMMESTADSpecial Weather Statement
National Weather Service Denver CO
646 PM MDT Wed Aug 7 2019
COZ045-046-080130-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
646 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cottonwood Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3949 10404 3970 10395 3968 10371 3967 10370
3944 10382
TIME...MOT...LOC 0045Z 190DEG 5KT 3953 10387
GIMMESTADThe Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834445.